LUPUS UK
21,887 members17,326 posts

Due to start Azathioprine

After seeing rheumatologist I'm waiting for blood result to start on azathioprine. Still on plaquenil and steroids, nervous about taking azathioprine has anyone got any experience of taking this drug they can share with me.

Thank you

16 Replies
oldestnewest

I can't help in afraid but am watching your post with interest because after my last appointment, my rheumatologist wrote suggesting we discuss azathioprine at my next appointment (I haven't seen her again yet). She sent a leaflet, but I'm still really none the wiser. I'm not even sure why I need it as my symptoms seem to be well controlled by the hydroxy but I think my bloods results were still high.

Reply

The only info I have is the leaflet, the rheumatologist wants me to start this to wean me off steroids. Once I drop below 20mg prednisone joints keep flaring. Be interested to know if it will help, it's difficult to know if the plaquenil has been helping.

Thanks

Penny

Reply

Hi Pennypug, I started Azathioprine earlier this year. It takes a while to get into your system and build up before you notice a difference. I had a little digestive trouble initially but that doesn't last long. The biggest problem for me is that as it is an immunosuppressant if you get an infection and need antibiotics you have to stop the Azo.

Reply

Do you really have to stop immunosupressants on antibiotics? I'm on MXT and mercaptopurine and I've never had to stop them for that... Oops...

Reply

I've never been told to stop anything else, just the Azathioprine.

Reply

Weird...but thanks for the info :)

Reply

My rheumy nurse told me to stop MXT while on antibiotics in the last couple of weeks

Reply

I was on it for a few months and while it took a few weeks to get going it balanced me out very well. The nausea unfortunately was too much for me so I switched to mercaptopurine which does basically the same job.

Reply

Thank you all for responding. I think it's going to be like the other meds, see if the benefits outweigh the side effects. I am interested though if this doesn't suit me what other options there are.

Thanks

Penny xx

Reply

Hi Pennypug

If you can't tolerate Azathioprine there is also MycophenolAte mofetil or Methotrexate both immunosuppressives and others so there's always hope. I've recently been on Aza and it helped me, had to stop as it affected my red cell count but this is checked regularly and we all react differently to drugs anyway!. You have nothing to lose in trying , great to ease your symptoms wouldn't it be?.

Good luck with it.X

Reply

Hi Pennypug!

I was on Azathiaprine last year. I had subtle improvements, no more mouth or nose ulcers, less bowel discomfort. It unfortunately did not help with joint pain or fatigue. I had to stop it in January due to raised liver results. I am now 10 weeks in on Mycophenolate and waiting for an improvement. I feel better on steroids but now I've reduced to 12.5 the symptoms have crept back in :( Good luck, I always think it's a good idea to try as it may be life changing! :)

Reply

Sorry to hear symptoms are coming back. Each time they add a drug, I think maybe this is the one. Keep my fingers crossed it helps. So frustrating at the moment, have the mobility of a 90 year old and the heat really isn't helping with the pain :-(

Reply

Hi penny, im the same as you was due to start azatriporine had to hace the test to see if my body can tolerate it the tmpt test, just had the test back and my levels are really low..tests took ages to come back...rhumy on hols for next to wks so shes ringing me to see what drugs next, im on steriods, planqinell, anitrp,to many more to bore people with lol. Have your test came bk to say its ok for you to start..also does anyone know what drug will be offered to us if we cant go onto imuran(azapriothene) x hugs

Reply

When i say low my results mean my body would not be able push the drug out of my system, and i would be at a increased risk of the really bad side effects..your levels have to be at a med to high range for your body to be able to tolerate and remove the drug from your system..im in limbo yet again now to know what drug is the next step..x

Reply

The results of tpmt have been ready since weds but my rheumy is away and although my gp has the results I'm still waiting for them to to let me know if it's ok to start. I've called weds, Thursday and today, each time I'm told the dr will call me. No one does.

Reply

Hi I've been on it for 31 years with a break of about 12 months some years back because I had a high ALT test for my liver and azathiaprine can sometimes be responsible. However when I had a repeat test some time after it was back to normal, so azathiaprine may not have been responsible. I'm back on it and have been for some years with no known side effects, although I believe some people have difficulty tolerating it. It seems to control my lupus very well, together with low dose prednisolone. I was also on hydroxychloroquine (plaquenil) until recently, but after having eye problems (macular degeneration) I decided to stop taking it, after discussing with my rheumatologist. Hope you get on ok with it, all I can say is you can try it and see how you go. When you're on azathiaprine you should also have regular blood tests which will allow you to notice any possible adverse effects before any damage is done, should that be the case.

Reply

You may also like...